Colorado, 2005

Hail in Colorado, July 7, 2005

July 7, 2005 · NWS PUB · 1 event in 1 county or zone

1 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jul 7, 1:38 PM MST, 2 hours 53 minutes earlier.

Area forecast discussion, Jul 7, 1:38 PM MST, 2 hours 53 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
238 PM MDT THU JUL 7 2005

.SHORT TERM...
(TONIGHT AND FRIDAY)

...LITTLE CHANGE IN THE ONGOING WEATHER PATTERN...

CURRENTLY: HIGH PRESSURE PERSISTED ACROSS THE DESERT SW AND W
TX ON THURS...WITH THE GENERAL FLOW ALOFT ACROSS THE STATE FROM THE
W-NW. PLENTY OF HEATING TODAY AS MOUNTAIN CLOUDINESS TOOK LONGER TO
DEVELOP...ALLOWING TEMPS ACROSS THE E PLAINS TO ROCKET INTO THE MID
TO UPPER 90S...80S FOR THE HIGH VALLEYS...AND 60S TO 70S FOR THE MTS.
AS OF 2 PM THIS AFTN ISOLATED CONVECTION IS STARTING TO ROLL OFF THE
S FRONT RANGE...WITH A FEW CLOUD TO GROUND LTG STRIKES OVER THE RATON
AND THE PALMER DIVIDE.

TONIGHT: CONVECTION IS HAVING A HARD TIME STRAYING FROM THE HIGHER
TERRAIN EARLY THIS AFTN...AND JUST DOES NOT LOOK ALL THAT
IMPRESSIVE. EXPECT ISOLATED CONVECTION TO CONTINUE THROUGH THE
EVENING...POTENTIALLY PRODUCING SOME PEA-SIZED HAIL BUT DEFINITELY
SOME GUSTY WINDS. AS FOR THE SEVERE CHANCES...IMPRESSIVE CAPE
ALONG THE KS BORDER OVER PROWERS COUNTY...2500-3000 J/KG...BUT IT
FALLS OFF RAPIDLY TO THE WEST. 0-6 KM BULK SHEAR IS MARGINAL AS
WELL...WITH 25-30 KT RIGHT ALONG THE KS BORDER. SO...IF ANY STORMS
CAN STAY TOGETHER LONG ENOUGH TO REACH THE FAR E...OR ANY DEVELOP
THERE...THEN THERE IS THE POSSIBILITY OF A STORM OR TWO PRODUCING
SOME PENNY-SIZED HAIL. BIGGEST CONCERN TONIGHT...AND INTO FRI FOR
THAT MATTER...REMAINS THE MULTIPLE WILDFIRES IN THE REGION.
GENERALLY WINDS AT THE SURFACE AND ALOFT TODAY HAVE BEEN LIGHT...
WHICH HAS HELPED WITH SUPPRESSION EFFORTS. HOWEVER...ANY STORMS THAT
DO DEVELOP NEAR ONGOING FIRES WILL MOST LIKELY PRODUCE GUSTY AND
ERRATIC WINDS THAT COULD PRESENT CONTROL PROBLEMS. CREWS WILL HAVE
TO MONITOR ANY DEVELOPING CONVECTION. ONGOING TEMPS LOOKED GOOD...
AND JUST MADE VERY MINOR ADJUSTMENTS.

TOMORROW: ANOTHER HOT DAY IN STORE FOR THE REGION ON FRIDAY AS THE
UPPER PATTERN REMAINS STATIC. WARMED MAX T GRIDS A DEGREE OR SO
MOST LOCATIONS TOMORROW...AND ADJUSTED POPS GRIDS TO TRY AND BETTER
REFLECT CONVECTION STAYING CLOSE TO THE HIGHER TERRAIN...AT LEAST
INITIALLY. GENERALLY WINDS ARE EXPECTED TO REMAIN LIGHT ONCE
AGAIN...WHICH SHOULD HELP FIRE CREWS. AS FOR SEVERE POTENTIAL...NAM
IS INDICATING SOME VERY IMPRESSIVE CAPES FOR THE LOWER ARKANSAS
RIVER VALLEY BY MID-DAY...BUT ASSOCIATED WEAK SHEAR. LOOKS LIKE THE
WAVERING DRYLINE WILL DICTATE SEVERE POTENTIAL MID TO LATE AFTN.
MOORE//

.LONG TERM...
(SAT - THU)

NOT REALLY TOO MUCH TO TALK ABOUT THIS DISCUSSION. RIDGE TO CONTINUE
OVER REGION THROUGH PERIOD...ALTHOUGH IT WILL BE SHIFTED A BIT
DURING THIS FCST PERIOD. SAT AND SUN STILL LOOK QUITE DRY WITH VERY
WEAK FLOW ALOFT. CHANCES FOR PRECIP WILL BE MAINLY S MTNS AND C MTNS
AND THE I-25 CORRIDOR. BELIEVE FAR E PLAINS WILL BE CAPPED...AND
FLOW IS FCST TO BE QUITE WEAK SO PUSH OFF MTNS NOT LIKELY

AN INCREASING CHANCE OF POPS FOR E PLAINS WILL BE FROM TUE ON AS
RIDGE SHIFTS A BIT WEST AS NW FLOW DEVELOPS ALOFT. THIS SHOULD
ALLOW SOME COOLER AIR TO WORK ITS WAY SOUTH WITH INCREASING LLVL
MSTR.

MTNS THIS PERIOD CONTINUE TO BE DRY...ESPECIALLY THE INTERIOR MTNS.
ALTHOUGH I DO NOT SEE ANY METEOROLOGICAL CONDITIONS FOR EXTREME
FIRE BEHAVIOR...THE DRYNESS WILL ALLOW FOR ANY FIRE STARTS FROM ANY
CG LTG FLASHES.

AS FOR TC DENNIS...GFS FINALLY CATCHING UP WITH REALITY AND IS NOW
KEEPING THE LARGE CIRC ASSOCIATED WITH THIS SYSTEM WELL TO OUR
EAST. /HODANISH

 &&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&
Hazardous weather outlook, Jul 7, 5:15 AM MST, 11 hours 16 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
615 AM MDT THU JUL 7 2005

COZ058>089-093>099-081300-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7500 FT-CROWLEY COUNTY-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
EASTERN KIOWA COUNTY-EASTERN LAS ANIMAS COUNTY-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-LA JUNTA VICINITY/OTERO COUNTY-
LAMAR VICINITY/PROWERS COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW 7500 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-PIKES PEAK ABOVE 11000 FT-
PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SOUTHERN SAN LUIS VALLEY-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SPRINGFIELD VICINITY/BACA COUNTY-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN 7500
AND 11000 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
WESTERN KIOWA COUNTY-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-WET MOUNTAINS ABOVE 10000 FT-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
615 AM MDT THU JUL 7 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL AND SOUTHEAST
COLORADO.

.DAY ONE...TODAY AND TONIGHT.

ISOLATED THUNDERSTORMS WILL DEVELOP OVER THE MOUNTAINS AND NEARBY
PLAINS THIS AFTERNOON AND THEN SPREAD EASTWARD OVER THE SOUTHEAST
PLAINS BY EVENING.  ANY THUNDERSTORMS THAT DEVELOP OVER THE CENTRAL
AND SOUTHWEST MOUNTAINS...AND SAN LUIS VALLEY WILL HAVE THE POTENTIAL
TO PRODUCE WIND GUSTS AROUND 45 MPH AND CLOUD TO GROUND LIGHTNING.
OVER THE SOUTHEAST MOUNTAINS AND PLAINS...THE MAIN THREATS FROM
THUNDERSTORMS WILL BE CLOUD TO GROUND LIGHTNING AND WIND GUSTS OF
AROUND 40 MPH...HAIL AROUND 1/4 INCH IN DIAMETER WILL ALSO BE
POSSIBLE.  DURING THE EARLY EVENING HOURS...THE FAR SOUTHEAST
PLAINS WILL HAVE THE MOST UNSTABLE AIR...AND ONE OR TWO STORMS COULD
BECOME SEVERE...WITH THE MAIN THREAT BEING 3/4 INCH DIAMETER HAIL
OR LARGER. THE AREA MOST PRONE TO SEVERE STORMS WILL BE KIOWA...
BENT...PROWERS AND BACA COUNTIES.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

ISOLATED AFTERNOON AND EVENING THUNDERSTORMS WILL BE POSSIBLE ACROSS
THE HIGHER TERRAIN AND IMMEDIATE ADJACENT PLAINS FRIDAY AND
SATURDAY...WITH THE MAIN THREATS FROM STORMS WHICH DO DEVELOP BEING
CLOUD TO GROUND LIGHTNING AND WIND GUSTS UP TO 45 MPH. LOCALLY HEAVY
RAIN WILL ALSO BE POSSIBLE...AS WEAK UPPER LEVEL WINDS WILL KEEP
SLOW MOVING STORMS ANCHORED TO THE HIGHER TERRAIN.

FOR SUNDAY THROUGH WEDNESDAY...ISOLATED AFTERNOON AND EVENING
THUNDERSTORMS WILL BE POSSIBLE ACROSS ALL OF SOUTH CENTRAL AND
SOUTHEAST COLORADO. THE MAIN THREATS WILL CONTINUE TO BE CLOUD TO
GROUND LIGHTNING AND GUSTY WINDS UP TO 45 MPH...ALONG WITH HAIL
UP TO 1/2 INCH IN DIAMETER.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
POSSIBLE ACROSS THE EXTREME SOUTHEAST PLAINS AFTER 3 PM.

The radar

The Pueblo radar (KPUX), 141 km away, was scanning. The volume nearest the first event began at 23:29 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Bent

When
July 7, 4:31 PM MST to 4:36 PM MST
Where
Bent County, 30 mi SE of Las Animas
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
37.767, -102.833

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2005Every state in 2005This day in weather historyWarnings in Colorado, July 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5467917.